MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH STD 33MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH STD 33MM; STAPLE, IMPLANTABLE
Catalog Number CDH33B
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Codes Necrosis (1971); Shock (2072); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 06/03/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Date sent 6/11/2025.D4 batch # unk.H6: health effect ¿ clinical code gastrointestinal system (e10).An analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: why was the need to divert required? what were the indications for surgery? what surgical procedure was performed? did the patient receive any preoperative chemotherapy or radiation? were there any issues experienced with the device in the initial surgical procedure? what healthcare professional fired the device and what is his/her experience with the device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? was the device difficult to close? was the device difficult to fire? how may counter-clockwise revolutions of the adjusting knob were used to open the device? did the healthcare professional receive audible & tactile feedback when firing the device? were the donuts inspected? if so, please describe.Was a complete transection of the white breakaway washer visually confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.What is the current status of the patient? does the surgeon believe the post-operative complications were related to an alleged deficiency of the device or were there other contributing factors to include patient tissue condition? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that post op to an unknown procedure at the time of colorectal anastomosis with the circular stapler, the equipment failed, resulting in approximately 50% of open intestinal light.This failure seriously compromised patient safety and procedure integrity.The direct consequences of this failure for the patient were: significant increase in surgical time; increased chance of postoperative infection; decompensation of preexisting comorbidities; need for a new surgical procedure for correction, with all risks associated with a reintervention.The surgery was delayed.It was necessary to perform the anastomosis manually, and an ileostomy was required.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/5/2025.Additional information was requested, and the following was obtained: is there an autopsy report available? no, there isn¿t.The patient died due to pneumonia at the end.Is the surgeon interested in speaking with ethicon medical and engineering staff? if so, please provide 3 dates/time the surgeon would be able to meet.I guess i provided all the information about the event, so there¿s no need for one call.
 
Additional Manufacturer Narrative
(b)(4) date sent: 7/7/2025 h6: health effect ¿ clinical code gastrointestinal system (e10) additional information was requested, and the following was obtained: why was the need to divert required? patient underwent surgery for peritonitis due to perforated diverticulitis, with signs of hemodynamic instability.The second surgery was performed to take down the colostomy, and intestinal transit reconstruction.What were the indications for surgery? colostomy takedown.What surgical procedure was performed? laparotomy, and anastomosis between transverses colon and rectum.Did the patient receive any preoperative chemotherapy or radiation? no were there any issues experienced with the device in the initial surgical procedure? no what healthcare professional fired the device and what is his/her experience with the device? me in person.18 years of surgical practice.Where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? middle did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? yes was the device difficult to close? no was the device difficult to fire? no how may counter-clockwise revolutions of the adjusting knob were used to open the device? two or three did the healthcare professional receive audible & tactile feedback when firing the device? yes were the donuts inspected? if so, please describe.Yes, both of them with total circumference.Was a complete transection of the white breakaway washer visually confirmed? yes were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.After that, i saw that 50% of the circumference was open.There was staples only at rectum side at this point.What is the current status of the patient? instable, tracheostomized, with necrosis of feet and hands due to prolonged shock.Undergoing hemodialysis and with probable neurological sequelae.Does the surgeon believe the post-operative complications were related to an alleged deficiency of the device or were there other contributing factors to include patient tissue condition? both.The patient has sequelae of a stroke, chronic diseases, and the fact that the anastomosis failed in a low rectal stump led us to choose to perform a diversion ileostomy.As a consequence, the patient had difficulties in the postoperative period.The patient had post-surgical complications and is even hospitalized.

Brand Name
CIRCULAR MECH STD 33MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key22188465
Report Number3005075853-2025-04429
Device Sequence Number8356776
Product Code GDW
UDI-Device Identifier10705036003472
UDI-Public(01)10705036003472(17)291031(10)358D01
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCDH33B
Device Lot Number358D01
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/06/2025
Supplement Date Received by Manufacturer07/02/2025
07/25/2025
Initial Report FDA Received Date06/11/2025
Supplement Report FDA Received Date07/07/2025
08/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/20/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown